High Wind, Guadalupe Mountains of Culberson County
- When
- March 8, 2:00 PM MST to March 9, 7:20 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- RAWS
Strong winds developed in the Guadalupe Mountains with the passage of an upper level storm system.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong winds developed in the Guadalupe Mountains with the passage of an upper level storm system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 8, 1:31 PM MST, 29 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
231 PM CST Fri Mar 8 2019
.DISCUSSION...
Upper level clouds have limited the winds today in southeastern
New Mexico. Considered canceling the advisory and warning
currently in effect but advisory level winds are being observed in
Roswell and GDP could easily jump up as a trough passes so have
decided to leave the headlines in place. All models are showing
scattered showers and perhaps some isolated thunderstorms
developing tonight bringing some chance for rainfall, but the
higher rain chances are definitely early next week. A deep upper
low will drop south along the West Coast this weekend then move
east along the U.S./Mexico border. The low will weaken as it
approaches our CWA but will also become negatively tilted, helping
to keep low level moisture in place and could even provide our
first chance for severe weather this year. A limiting factor on
severe weather will be that while the negatively tilted trough
holds moisture back to the west, it will also pull in cooler
temperatures from the east that may limit instability. Hopefully
much of the area will see beneficial rainfall by Wednesday that
will help start off the growing season and be a nice change from
last year that hardly saw any rainfall through the first five
months of the year. Dry weather can then be expected the remainder
of the week with near normal temperatures.
Hennig
&&
.FIRE WEATHER...
Elevated Fire Weather Conditions are expected this afternoon into
early evening, especially for locations across the higher terrain,
the SE NM Plains, and generally west of the Pecos River. High clouds
have tempered winds somewhat thus far, however, do expect winds to
increase this afternoon as an upper level system nears the region.
Dry antecedent conditions and above normal temperatures have already
resulted in critical/near critical RHs for many locations in the
aforementioned areas. ERCs remain around 25%-50% in the Guadalupe
Mountains and portions of the SE NM Plains, and around 50%-75%
elsewhere, thus will maintain the Fire Danger Statement until early
this evening.
Saturday looks to be drier areawide, with most of the area
experiencing min RHs around 10-15%. However, lighter winds will
largely preclude fire weather concerns. The exception is in the
Guadalupe Mountains, where 20ft winds in excess of 20-25mph are
possible. However, showers and thunderstorms are possible across
much of the area tonight, thus, if precipitation is received, fire
weather concerns will be further mitigated Saturday. So, for now,
will continue to monitor. Beyond Saturday, fire weather concerns
look to be minimal as moisture increases and widespread rainfall
returns to the forecast Sunday night through Tuesday night.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 50 69 47 63 / 40 0 0 20
Carlsbad 42 69 49 67 / 30 0 0 10
Dryden 58 78 55 79 / 20 0 0 20
Fort Stockton 50 72 51 75 / 30 0 0 20
Guadalupe Pass 36 60 48 60 / 30 0 0 10
Hobbs 40 66 44 65 / 30 0 0 10
Marfa 40 66 46 70 / 30 0 0 20
Midland Intl Airport 47 68 47 68 / 30 0 0 20
Odessa 47 68 47 68 / 30 0 0 20
Wink 44 71 47 69 / 30 0 0 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 2 AM MST Saturday for Guadalupe
Mountains of Eddy County.
Wind Advisory until 7 PM MST this evening for Eddy County Plains-
Northern Lea County.
TX...High Wind Warning until 2 AM MST Saturday for Guadalupe
Mountains.
&&
84/10Hazardous Weather Outlook National Weather Service Midland/Odessa TX 231 PM CST Fri Mar 8 2019 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-092045- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 231 PM CST Fri Mar 8 2019 /131 PM MST Fri Mar 8 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Very windy conditions are expected across the Guadalupe Mountains into tonight. A High Wind Warning remains in effect. Windy conditions are also expected in the Eddy County plains and northern Lea County, where a Wind Advisory remains in effect. Windy conditions and near-critical relative humidity will result in elevated fire weather conditions this afternoon, mainly across Southeast New Mexico and West Texas west of the Pecos. Thunderstorms are possible across the area this evening and tonight. Storms that do develop will be accompanied by occasional lightning and brief rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815514, 815516, 815515, 815517, 815519, 815520.